Pharmacy Phriday #8: Atropine with Ketamine for Conscious Sedation of Pediatrics - The Emergency Medical Minute

Pharmacy Phriday #8: Atropine with Ketamine for Conscious Sedation of Pediatrics

Educational Pearls:

  1. Atropine has been shown to reduce hypersalivation as well as nausea and vomiting induced by ketamine sedation.
  2. Atropine can increase the occurrence of a transient rash, as well as tachycardia.
  3. There are no guidelines that recommend for or against atropine use in pediatric patients undergoing ketamine induced sedation.
  4. Ultimately, it is the providers decision to include atropine when performing ketamine sedation.
  5. Pediatric dosing for atropine is 0.01mg/kg IM.
References 

 

  1. Heinz P, Geelhoed GC, Wee C, Pascoe EM. Is atropine needed with ketamine sedation? A prospective, randomised, double blind study. Emerg Med J. 2006 Mar;23(3):206-9. doi: 10.1136/emj.2005.028969. PMID: 16498158; PMCID: PMC2464444.
  2. Chong JH, Chew SP, Ang AS. Is prophylactic atropine necessary during ketamine sedation in children? J Paediatr Child Health. 2013 Apr;49(4):309-12. doi: 10.1111/jpc.12149. Epub 2013 Mar 15. PMID: 23495827.
  3. Shi J, Li A, Wei Z, Liu Y, Xing C, Shi H, Ding H, Pan D, Ning G, Feng S. Ketamine versus ketamine pluses atropine for pediatric sedation: A meta-analysis. Am J Emerg Med. 2018 Jul;36(7):1280-1286. doi: 10.1016/j.ajem.2018.04.010. Epub 2018 Apr 5. PMID: 29656945.

Presented and Summarized by Devan Naughton, 4th year pharmacy student | Edited by Ruben Marrero-Vasquez

Check out this episode!

Leave a Reply

Your email address will not be published. Required fields are marked *

This site uses Akismet to reduce spam. Learn how your comment data is processed.

 

Stay up to date by
joining our mailing list!